Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 21, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 15, 2018, 8:19 PM MST for Yavapai County, Arizona. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2018, 8:19 PM MST (03:19 UTC)
- Expired
- Jul 16, 2018, 2:15 AM MST
- In force
- 6 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 96 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 9:43 PM MST | FLASH FLOOD | 3 Ne Black Canyon City, AZ | AGUA FRIA RIVER GAUGE ABOVE BLACK CANYON CITY ROSE ABOVE 3.14 FEET ACTIVE AT 07/15/2018 21:19:20 STAGE EXCEEDS 3 FT. THE DURATION OF THE FLASH FLOOD EVENT WAS 6 HOURS. |
| Jul 15, 9:50 PM MST | FLASH FLOOD | 4 Ese Cordes Junction, AZ | AGUA FRIA RIVER GAUGE AT KELTON RANCH ROSE ABOVE 4.31 FEET ACTIVE AT 07/15/2018 20:50:00 STAGE EXCEEDS 3 FT. |
| Jul 15, 9:50 PM MST | FLASH FLOOD | 4 Ese Cordes Junction, AZ | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 4 ESE CORDES JUNCTION. AGUA FRIA RIVER GAUGE AT KELTON RANCH ROSE FROM 1.01 FT TO FIRST PEAK AT 3.66 FT 18:20, DROPPED TO 2.37 FT THEN ROSE TO SECOND PEAK AT 4.31 FT AT 20:50 STAGE EXCEEDS 3 FT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 84 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 3.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 2033 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
970
WGUS55 KFGZ 160319
FFWFGZ
AZC025-160915-
/O.NEW.KFGZ.FF.W.0021.180716T0319Z-180716T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
819 PM MST SUN JUL 15 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 215 AM MST Monday
* At 811 PM MST, heavy rain fell across a large portion of central
and northern Yavapai County today. The residual water from this
rainfall has led to flash flooding along the Agua Fria River at
river gauges in Dewey-Humbouldt and Mayer this evening. This water
is expected to continue to flow south creating flash flood
conditions along the Agua Fria River as far south as Black Canyon
City later tonight. Low water crossings along the Agua Fria River
will be flooded.
This includes the following streams and drainages...Agua Fria
River...Black Canyon Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3408 11217 3410 11212 3414 11211 3419 11212
3421 11210 3427 11207 3430 11207 3432 11205
3426 11204 3419 11209 3414 11208 3410 11209
3405 11214 3405 11216 3404 11216 3401 11217
$$
TPS1 follow-up statement
128
WGUS75 KFGZ 160433
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
933 PM MST SUN JUL 15 2018
AZC025-160915-
/O.CON.KFGZ.FF.W.0021.000000T0000Z-180716T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
933 PM MST SUN JUL 15 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM MST FOR
YAVAPAI COUNTY...
At 927 PM MST, a river gauge along the Agua Fria above Black Canyon
City has shown a rise in water levels within the past half hour.
This is flow from heavy rainfall that fell over Yavapai County
earlier today. Additionally, a second rise has been observed along
the Agua Fria River in Mayer and Kelton Ranch in the past hour. This
second, increased flow of water should reach Black Canyon City
around midnight. Flash flooding is occurring along the Agua Fria
River and low water crossings along the river are or will be flooded.
This includes the following streams and drainages...Agua Fria
River...Black Canyon Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3408 11217 3410 11212 3414 11211 3419 11212
3421 11210 3427 11207 3430 11207 3432 11205
3426 11204 3419 11209 3414 11208 3410 11209
3405 11214 3405 11216 3404 11216 3401 11217
$$
TPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:38 PM MST, 5 hours 41 minutes earlier.
Area forecast discussion, Jul 15, 2:38 PM MST, 5 hours 41 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 238 PM MST Sun Jul 15 2018 .SYNOPSIS...The monsoon weather pattern will continue over Arizona through next week, with daily rounds of showers and thunderstorms. The main threat with storms today will be heavy rainfall and localized flooding. && .DISCUSSION...Little change in the weather pattern is expected over the next week, with weak flow and only minor changes in the position and intensity of the high parked over the SW. We expect the robust monsoon conditions to continue through the forecast period, with PW values continuing to run well above average - at or above 1" for the Flagstaff area. Long range ensembles are hinting at some drying by next weekend, but certainly not enough to significantly diminish the threat of significant thunderstorms each day. With soils becoming more and more saturated across N. Arizona, the daily threat of flash flooding will persist with the thunderstorms forming the area. Today's forecast is on track, with heavy rain and high rainfall rates (2-3" / hr) reported across the area. We'll continue the Flash Flood Watch through 7 PM MST. Primary threat area this afternoon and evening will lean toward Yavapai County, where instability (CAPES to 2500) will engender the production of additional thunderstorm activity. && .AVIATION....For the 00Z package...SCT to NMRS storms over and southwest of the Mogollon Rim will persist this evening. Storms less numerous over NE Arizona. Expect storms to diminish after 03z with isolated showers continuing through the overnight hours. -SHRA/-TSRA will form over higher terrain again on Monday after 18Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The monsoon pattern will continue, with scattered to numerous thunderstorms and a threat of heavy rain each afternoon/evening through Saturday. Light winds will produce slow moving storms with the potential for heavy rainfall. Atmospheric moisture may decrease late in the week, and could lead to less thunderstorm coverage by the weekend. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 8 PM MST this evening FOR AZZ004>008- 012>018-037-038. && PUBLIC...BAK/JJ AVIATION...BAK FIRE WEATHER...BAK For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 15, 5:17 PM MST, 3 hours 2 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 517 PM MST SUN JUL 15 2018 AZZ014-160100- Little Colorado River Valley in Apache County- 517 PM MST SUN JUL 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 600 PM MST... At 514 PM MST, Doppler radar was tracking a strong thunderstorm 11 miles southeast of Witch Well, or 19 miles southwest of Zuni Pueblo, moving west at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Witch Well. US Highway 191 from Mile Markers 335 to 350. State Highway 61. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3469 10930 3498 10930 3498 10905 3473 10905 TIME...MOT...LOC 0014Z 094DEG 12KT 3484 10905 TPS
Special weather statement, Jul 15, 5:23 PM MST, 2 hours 56 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 523 PM MST SUN JUL 15 2018 AZZ014-160115- Little Colorado River Valley in Apache County- 523 PM MST SUN JUL 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 615 PM MST... At 522 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles northeast of St. Johns, or 31 miles north of Springerville, moving west at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... St. Johns. US Highway 191. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3467 10920 3448 10923 3452 10944 3470 10943 TIME...MOT...LOC 0022Z 093DEG 7KT 3459 10930 TPS
Local storm report, Jul 15, 5:29 PM MST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
529 PM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD 3 SW PRESCOTT VALLEY 34.57N 112.35W
07/15/2018 YAVAPAI AZ TRAINED SPOTTER
LYNX CREEK IMMEDIATELY UPSTREAM OF FAIN LAKE
(IN FAIN PARK) WAS EXPERIENCING FLASH FLOOD
CONDITIONS THAT WERE CAUSING THE CREEK WATER
TO FLOW OUT OF THE BANKS. THE FLOODING
CONTINUED, AS FAR UPSTREAM AS COSTCO, AS
LYNX CREEK RUNS PARALLEL TO US HWY 169.
&&
NLLocal storm report, Jul 15, 6:07 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
607 PM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD HOTEVILLA 35.93N 110.66W
07/15/2018 NAVAJO AZ TRAINED SPOTTER
MEASURED 1.75" RAINFALL IN ONE HOUR. WATER
OVER LOCAL ROADS, AND SOME FLOOD DAMAGE TO
PRIVATE ROADS.
&&
BAKLocal storm report, Jul 15, 6:12 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
612 PM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLASH FLOOD 1 S CORDES JUNCTION 34.32N 112.12W
07/15/2018 YAVAPAI AZ TRAINED SPOTTER
BIG BUG CREEK EXPERIENCED FLASH FLOOD
CONDITIONS DURING MID-AFTERNOON WHICH LASTED
FOR APPROXIMATELY TWO HOURS, AS REPORTED BY
A TRAINED SPOTTER. WATER ROSE OUT OF THE
BANKS AND FLOODED E ANTELOPE RD DURING THAT
TIME FRAME. WINDS ALSO GUSTED UP TO 45 MPH
AS A STORM PASSED BETWEEN 3:15 - 4:15 PM
MST.
&&
NLLocal storm report, Jul 15, 7:03 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
703 PM MST SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM FLASH FLOOD 1 WSW PRESCOTT VALLEY 34.60N 112.34W
07/15/2018 YAVAPAI AZ COUNTY OFFICIAL
GLASSFORD HILL RD CLOSED NEXT TO BRADSHAW
HIGH SCHOOL DUE TO MUD FROM NEW SUBDIVISION.
BRADSHAW HIGH SCHOOL HAD WATER IN THE GYM
LIKELY FROM AREA FLOODING.
&&
DBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:05 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 2 hr |
| Jul 15, 5:17 PM MST | Special Weather Statement | FGZ | 43 min | |
| Jul 15, 5:23 PM MST | Special Weather Statement | FGZ | 52 min | |
| Jul 15, 5:59 PM MST | Areal Flood Advisory | FGZ | Apache | 3 hr |
| Jul 16, 2:17 AM MST | Flash Flood Warning | FGZ | Yavapai | 88 min |
| Jul 16, 10:58 AM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Jul 16, 11:44 AM MST | Special Weather Statement | FGZ | 46 min | |
| Jul 16, 11:51 AM MST | Special Weather Statement | FGZ | Coconino | 24 min |
| Jul 16, 12:10 PM MST | Special Weather Statement | FGZ | Gila | 35 min |
| Jul 16, 12:25 PM MST | Special Weather Statement | FGZ | Mohave | 35 min |
| Jul 16, 12:43 PM MST | Special Weather Statement | FGZ | 47 min | |
| Jul 16, 12:59 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 15 min |
| Jul 16, 1:27 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Jul 16, 2:26 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 16, 2:48 PM MST | Flash Flood Warning | FGZ | Yavapai | 117 min |
| Jul 16, 2:53 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 37 min |
| Jul 16, 3:05 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 16, 3:23 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 29 min |
| Jul 16, 3:32 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 16, 3:39 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 3 hr |
| Jul 16, 3:53 PM MST | Flash Flood Warning | FGZ | Yavapai | 5 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.